Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 6, NWS Houston/Galveston, TX

August 10, 20184 counties in Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 10, 2018, 8:07 PM CDT for 4 counties in Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 8:07 PM CDT (01:07 UTC)
Expired
Aug 10, 2018, 8:30 PM CDT
In force
23 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 177 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:07 PM CDTHAIL 0.753 Nne Sorghumville, TXLOCAL LAW ENFORCEMENT FOR HOUSTON COUNTY CONFIRMED 0.75 INCH HAIL WAS REPORTED ALONG FM 230.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WFUS54 KHGX 110107
TORHGX
TXC225-313-455-471-110130-
/O.NEW.KHGX.TO.W.0006.180811T0107Z-180811T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
807 PM CDT FRI AUG 10 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  West central Trinity County in southeastern Texas...
  Southwestern Houston County in southeastern Texas...
  East central Madison County in southeastern Texas...
  North central Walker County in southeastern Texas...

* Until 830 PM CDT.
    
* At 807 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles southwest of Lovelady, or 12 miles south of
  Austonio, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lovelady around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3090 9561 3102 9572 3125 9545 3102 9527
TIME...MOT...LOC 0107Z 236DEG 16KT 3101 9559 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Hathaway
1 follow-up statement
741 
WWUS54 KHGX 110119
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
819 PM CDT FRI AUG 10 2018

TXC313-110128-
/O.CAN.KHGX.TO.W.0006.000000T0000Z-180811T0130Z/
Madison TX-
819 PM CDT FRI AUG 10 2018

...THE TORNADO WARNING FOR EAST CENTRAL MADISON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3102 9527 3094 9561 3109 9564 3125 9545
TIME...MOT...LOC 0118Z 236DEG 16KT 3104 9554 

$$

TXC225-455-471-110130-
/O.CON.KHGX.TO.W.0006.000000T0000Z-180811T0130Z/
Trinity TX-Houston TX-Walker TX-
819 PM CDT FRI AUG 10 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WEST
CENTRAL TRINITY...SOUTHWESTERN HOUSTON AND NORTH CENTRAL WALKER
COUNTIES...
    
At 818 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Lovelady, or 11 miles southeast of
Austonio, moving northeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lovelady around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3102 9527 3094 9561 3109 9564 3125 9545
TIME...MOT...LOC 0118Z 236DEG 16KT 3104 9554 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Hathaway

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:40 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 10, 6:40 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
640 PM CDT Fri Aug 10 2018

.AVIATION [00Z TAF Issuance]...

Main concern over the next 3 hours will be the evolution of
convection. Look for TSRA to affect Houston terminals the next
hour with storms dissipating after 01-02Z. We will monitor KSGR
and KHOU for new develop as well as the evolution to the west of
Houston from Columbus to Magnolia. Outflow boundaries may collide
near KSGR so these area will be watch for new development. KLBX
and KGLS should be in the clear for the rest of the evening but
still will need to watch KUTS/KCXO the next hour or two.

Extended portion of the TAF will probably need adjustment with
the 06Z TAF update with new guidance. Overall looking at higher
moisture with TSRA possible along the coast by late morning 12-18Z
Saturday and then with day time heating more scattered TSRA
possible as outflow boundaries push across the area.

Overpeck

&&

.PREV DISCUSSION /Issued 343 PM CDT Fri Aug 10 2018/...

.DISCUSSION...
Scattered showers and thunderstorms over the southern and eastern
portions of the CWA have limited coverage at this time. The
progression of the sea breeze this afternoon should briefly
enhance activity for the late afternoon. The strongest storms will
have brief heavy rainfall, frequent lightning, and gusty winds.
CAMS continue to suggest redevelopment in the late evening, but
the axis has shifted farther north to a Livingston to Brenham
line. Have adjusted higher POPs to that area for tonight. Expect
rain chances to return tomorrow with continued heavy rainfall
potential and gusty winds, as model soundings indicate a moist
airmass and an inverted-v signature. As the upper level trough
becomes a cutoff low over Central Texas on Saturday, several
rounds of vorticity maxima aloft will rotate around along Coastal
Texas. This will lead to several rounds of precipitation beginning
along the coastline and progressing farther inland throughout the
day Saturday. The persistent shower and thunderstorm activity
will help keep temperatures cooler than today with highs not
expected to get above 90 for most of the area.

Rain chances begin to dwindle on Sunday as an upper level ridge
over the northern Gulf progresses westward over Coastal Texas.
This will return our weather pattern to more diurnal shower and
thunderstorm development along the seabreeze in the afternoon
through next week. Expect near average highs/lows in the mid 90s
and upper 70s, respectively next week. Although both ECMWF and GFS
indicate ridging aloft strengthens toward the end of next week,
there will not likely be any issues with heat advisory criteria.

22

.MARINE...
Light to moderate S/SW winds will prevail over the bays and coast-
al waters tonight...in response to an upper level disturbance that
is currently moving across the region. As this system moves out to
the E/NE...winds will be shifting more southerly tomorrow, then to
the S/SE by Sat night. Scattered showers/isolated thunderstorms to
prevail through the weekend as well given the slightly deeper Gulf
moisture. We will also have to keep an eye on wave run-up/elevated
tides Sat morning...especially if winds turn to the S/SE earlier.

41

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  75  89  74  92  75 /  40  50  40  30  20
Houston (IAH)          77  89  77  93  78 /  30  50  30  30  10
Galveston (GLS)        81  87  81  89  82 /  20  40  30  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 8 PM CDT this evening for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula...Matagorda Islands.

GM...None.

&&

AVIATION...Overpeck
Hazardous weather outlook, Aug 10, 3:46 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
346 PM CDT Fri Aug 10 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-112100-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
346 PM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue through the
evening. The strongest storms will have brief heavy rainfall,
frequent lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of showers and thunderstorms on Saturday will have
brief heavy rainfall, frequent lightning, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-112100-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
346 PM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 4:44 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
444 PM CDT FRI AUG 10 2018

TXZ199-200-213-300-313-102230-
Northern Liberty TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-Montgomery TX-
444 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...
SOUTHWESTERN LIBERTY AND NORTHEASTERN HARRIS COUNTIES UNTIL 530 PM
CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crosby, or over Barrett, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Humble, western Liberty, Dayton, Kingwood, Barrett, Crosby, Lake
Houston Dam, Lake Houston, Atascocita, Sheldon, Porter and New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 9506 2990 9528 3018 9524 3008 9483
TIME...MOT...LOC 2143Z 192DEG 18KT 2990 9509

Hathaway
Special weather statement, Aug 10, 5:38 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
538 PM CDT FRI AUG 10 2018

TXZ213-102330-
Inland Harris TX-
538 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARRIS COUNTY UNTIL 630
PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairbanks / Northwest Crossing, or over Spring Branch North, moving
northwest at 5 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Jersey Village, Spring Branch West, Addicks Park Ten, Spring Valley,
Spring Branch North, western Northside / Northline, Hilshire Village,
Spring Branch East, Spring Branch Central, Central Northwest,
Westbranch, Fairbanks / Northwest Crossing, Langwood, Acres Home,
Greater Inwood, Carverdale, Willowbrook, Hidden Valley, Lazybrook /
Timbergrove and Greater Uptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2987 9539 2978 9546 2982 9570 2999 9562
TIME...MOT...LOC 2237Z 115DEG 6KT 2984 9551

Hathaway
Local storm report, Aug 10, 6:17 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
617 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FUNNEL CLOUD     5 ENE MONROE CITY       29.81N  94.50W
08/10/2018                   CHAMBERS           TX   PUBLIC

            FUNNEL CLOUD REPORTED ON SOCIAL MEDIA, REPORT RELAYED
            BY LOCAL MEDIA.

&&

EVENT NUMBER HGX1800159

KM
Local storm report, Aug 10, 6:20 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
620 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     1 ESE MAGNOLIA GARDENS  29.88N  95.09W
08/10/2018                   HARRIS             TX   BROADCAST MEDIA

            POWERLINES DOWN ON TWO CARS IN CROSBY ON BRIDGE OVER
            THE SAN JACINTO RIVER. REPORT RELAYED VIA LOCAL MEDIA.

&&

EVENT NUMBER HGX1800160

KM
Special weather statement, Aug 10, 7:06 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
706 PM CDT FRI AUG 10 2018

TXZ199-212-213-110045-
Waller TX-Inland Harris TX-Montgomery TX-
706 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
NORTHERN WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie View, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hempstead, Prairie View, Hockley, Waller and Pine Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 9613 3019 9611 3025 9576 2996 9578
TIME...MOT...LOC 0006Z 267DEG 16KT 3010 9599

Hathaway
Special weather statement, Aug 10, 7:57 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
757 PM CDT FRI AUG 10 2018

TXZ199-110145-
Montgomery TX-
757 PM CDT FRI AUG 10 2018

...STRONG THUNDERSTORM IN WESTERN MONTGOMERY COUNTY...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montgomery, or 13 miles north of Pinehurst, moving northeast at 20
mph. This storm is expected to track towards Lake Conroe. Boaters
should get off the lake now.

Winds in excess of 30 mph will be possible with this storm along
with frequent lightning.

Locations impacted include...
Panorama Village, Montgomery, Lake Conroe Dam, Dobbin and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3030 9579 3044 9581 3054 9568 3049 9557
      3036 9549
TIME...MOT...LOC 0056Z 226DEG 15KT 3038 9571

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:06 PM CDTSpecial Weather StatementHGXWaller39 min
Aug 10, 7:57 PM CDTSpecial Weather StatementHGXMontgomery48 min
Aug 10, 8:27 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker33 min
Aug 10, 8:48 PM CDTAreal Flood AdvisoryHGXHarris, Waller117 min
Aug 11, 8:34 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda11 hr
Aug 11, 12:46 PM CDTSpecial Weather StatementHGXHarris29 min
Aug 11, 1:43 PM CDTSpecial Weather StatementHGXHarris32 min
Aug 11, 2:53 PM CDTSpecial Weather StatementHGXMontgomery37 min
Aug 11, 3:03 PM CDTAreal Flood AdvisoryHGXMontgomery57 min
Aug 11, 3:28 PM CDTSpecial Weather StatementHGXSan Jacinto47 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.